Global stability of the coexistence equilibrium for a general class of models of facultative mutualism

D. Maxin, P. Georgescu, Laurentiu M Sega, L. Berec

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Many models of mutualism have been proposed and studied individually. In this paper, we develop a general class of models of facultative mutualism that covers many of such published models. Using mild assumptions on the growth and self-limiting functions, we establish necessary and sufficient conditions on the boundedness of model solutions and prove the global stability of a unique coexistence equilibrium whenever it exists. These results allow for a greater flexibility in the way each mutualist species can be modelled and avoid the need to analyse any single model of mutualism in isolation. Our generalization also allows each of the mutualists to be subject to a weak Allee effect. Moreover, we find that if one of the interacting species is subject to a strong Allee effect, then the mutualism can overcome it and cause a unique coexistence equilibrium to be globally stable.

Original languageEnglish (US)
Pages (from-to)339-364
Number of pages26
JournalJournal of biological dynamics
Volume11
Issue number1
DOIs
StatePublished - Jan 1 2017

Fingerprint

mutualism
coexistence
Allee effect

Keywords

  • Allee effect
  • Facultative mutualism
  • Global stability
  • Lyapunov functional
  • Monotonicity property
  • Mutualistic interaction
  • Population dynamics

ASJC Scopus subject areas

  • Ecology, Evolution, Behavior and Systematics
  • Ecology

Cite this

Global stability of the coexistence equilibrium for a general class of models of facultative mutualism. / Maxin, D.; Georgescu, P.; Sega, Laurentiu M; Berec, L.

In: Journal of biological dynamics, Vol. 11, No. 1, 01.01.2017, p. 339-364.

Research output: Contribution to journalArticle

@article{82f776e4f090449d9082c11bc48d3003,
title = "Global stability of the coexistence equilibrium for a general class of models of facultative mutualism",
abstract = "Many models of mutualism have been proposed and studied individually. In this paper, we develop a general class of models of facultative mutualism that covers many of such published models. Using mild assumptions on the growth and self-limiting functions, we establish necessary and sufficient conditions on the boundedness of model solutions and prove the global stability of a unique coexistence equilibrium whenever it exists. These results allow for a greater flexibility in the way each mutualist species can be modelled and avoid the need to analyse any single model of mutualism in isolation. Our generalization also allows each of the mutualists to be subject to a weak Allee effect. Moreover, we find that if one of the interacting species is subject to a strong Allee effect, then the mutualism can overcome it and cause a unique coexistence equilibrium to be globally stable.",
keywords = "Allee effect, Facultative mutualism, Global stability, Lyapunov functional, Monotonicity property, Mutualistic interaction, Population dynamics",
author = "D. Maxin and P. Georgescu and Sega, {Laurentiu M} and L. Berec",
year = "2017",
month = "1",
day = "1",
doi = "10.1080/17513758.2017.1343871",
language = "English (US)",
volume = "11",
pages = "339--364",
journal = "Journal of Biological Dynamics",
issn = "1751-3758",
publisher = "Taylor and Francis Ltd.",
number = "1",

}

TY - JOUR

T1 - Global stability of the coexistence equilibrium for a general class of models of facultative mutualism

AU - Maxin, D.

AU - Georgescu, P.

AU - Sega, Laurentiu M

AU - Berec, L.

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Many models of mutualism have been proposed and studied individually. In this paper, we develop a general class of models of facultative mutualism that covers many of such published models. Using mild assumptions on the growth and self-limiting functions, we establish necessary and sufficient conditions on the boundedness of model solutions and prove the global stability of a unique coexistence equilibrium whenever it exists. These results allow for a greater flexibility in the way each mutualist species can be modelled and avoid the need to analyse any single model of mutualism in isolation. Our generalization also allows each of the mutualists to be subject to a weak Allee effect. Moreover, we find that if one of the interacting species is subject to a strong Allee effect, then the mutualism can overcome it and cause a unique coexistence equilibrium to be globally stable.

AB - Many models of mutualism have been proposed and studied individually. In this paper, we develop a general class of models of facultative mutualism that covers many of such published models. Using mild assumptions on the growth and self-limiting functions, we establish necessary and sufficient conditions on the boundedness of model solutions and prove the global stability of a unique coexistence equilibrium whenever it exists. These results allow for a greater flexibility in the way each mutualist species can be modelled and avoid the need to analyse any single model of mutualism in isolation. Our generalization also allows each of the mutualists to be subject to a weak Allee effect. Moreover, we find that if one of the interacting species is subject to a strong Allee effect, then the mutualism can overcome it and cause a unique coexistence equilibrium to be globally stable.

KW - Allee effect

KW - Facultative mutualism

KW - Global stability

KW - Lyapunov functional

KW - Monotonicity property

KW - Mutualistic interaction

KW - Population dynamics

UR - http://www.scopus.com/inward/record.url?scp=85036607568&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85036607568&partnerID=8YFLogxK

U2 - 10.1080/17513758.2017.1343871

DO - 10.1080/17513758.2017.1343871

M3 - Article

C2 - 28653581

AN - SCOPUS:85036607568

VL - 11

SP - 339

EP - 364

JO - Journal of Biological Dynamics

JF - Journal of Biological Dynamics

SN - 1751-3758

IS - 1

ER -